MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER SET; INTRODUCER, CATHETER

EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER SET; INTRODUCER, CATHETER
Model Number 916ESA
Medical Device Problem Code Difficult to Advance (2920)
Health Effect - Clinical Code Vascular Dissection (3160)
Date of Event 11/09/2022
Type of Reportable Event Serious Injury
Event or Problem Description
As reported from a clinical trial, during a transfemoral transcatheter aortic valve replacement (tavr) procedure of a 23mm sapien x4 valve, the 23mm x4 delivery system with 23mm sapien x4 valve was unable to advance through the 14fr esheath.The entire system was withdrawn as one unit and a second 23mm x4 delivery system and 23mm sapien x4 valve was prepped along with a 16fr esheath.The second system was unable to advance through the 16fr esheath.The entire system was withdrawn as one unit.To complete the procedure, a decision was made to use a 23mm commander delivery system along with a 23mm sapien 3 ultra valve and 16fr esheath+.The sapien 3 ultra valve was implanted successfully.An abdominal runoff was performed which revealed a dissection at the right femoral artery (rfa) access site.A decision was made to balloon using a non-edwards device.It was inflated at 5atm and the dissection was resolved.Neuro checks were also performed and the patient left the cath lab in stable condition.
 
Additional Manufacturer Narrative
The investigation is ongoing.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted for correction and includes additional information based on device evaluation.The following sections of this report have been corrected/updated: h6 (type of investigation, investigation findings, investigation conclusions) and h10 (provide narrative/data).The device was returned to edwards lifesciences for evaluation.Visual inspection of the returned device revealed curvature on the esheath.The distal tip was unopened, and the tip material appeared slightly wrinkled.The delivery system flex tip was located 0.5 inches proximal to the distal end of the strain relief.The liner was partially expanded up to 5 inches from the end of the strain relief.The liner seam appeared flat, roughly from 1 to 1.5 inches up to 3 inches from the strain relief.Liner stretching was noted 1.5 inches from the end of strain relief.Liner stretching was also noted at the distal end of the strain relief on the inside of the esheath.A kink was noted on the delivery system flex shaft, roughly 2.25 inches from the flex tip.There were also gouges noted on the delivery system flex tip.Functioning testing was performed and revealed the delivery system with valve was able to be push through the esheath.The distal tip opened as designed.The valve was deployed with no abnormalities noted on the valve or balloon.Imagery was provided for review and revealed the valve was unable to be advance past the femoral head region of the access vessel.The valve appears approximately crimped on the inflation balloon with no flared apices.Further imagery shows successful advancement of a third sheath that was used as well as the additional intervention required to resolve the post-procedure dissection.Calcification was present in the access vessel.The access vessel was also noted to be undersized with no observable calcification present.A device history record (dhr) review was performed and did not reveal any manufacturing nonconformance issues that would have contributed to the event.A lot history review was also performed and revealed no other events relating to the reported event.The instructions for use (ifu)/training manuals were reviewed for guidance/instruction involving the esheath.Per the ifu, caution should be used in vessels that have diameters less than 5.5mm or 6mm as it may preclude safe placement of the 14f and 16f esheath respectively.In addition, it notes to use caution in tortuous or calcified vessels that would prevent safe entry.Additionally, injury including dissection of vessels is listed as a potential adverse event.Based on the review of the ifu/training manuals, no deficiencies were identified.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.The event for inability to advance delivery system with valve through the esheath was confirmed through evaluation of the returned device and imagery.A review of the dhr, lot history, and complaint history did not provide any indication that a manufacturing non-conformance contributed to the event.A review of the ifu/training materials revealed no deficiencies.Furthermore, there was no report of any issue with the esheath during device unpacking or preparation.Per the event description, "a second 23mm x4 delivery system and 23mm sapien x4 valve was prepped along with a 16fr esheath.The second system was unable to advance through the 16fr esheath.The entire system was withdrawn as one unit." per the follow up communication, the resistance was experienced in between the sheath housing and the partially expandable portion.Per review of the provided imagery, the access vessel was undersized (<6.0mm) near the femoral head and other regions.In addition, calcification was present; however, there was no observed calcification near the femoral head.Per evaluation of the returned device, the sheath shaft was curved, suggesting tortuosity was potentially present in the access vessel.The liner was partially expanded at the proximal end and the distal tip was unopened.The esheath also showed signs of struggle beyond the partially expandable section of the esheath, in the expandable section where the valve and delivery system could not advance further.The flex tip of the delivery system was located in the strain relief.Liner stretching was observed both on the outside and inside of the sheath, near where the valve was located.Functional testing was performed where the delivery system and valve was fully inserted through the esheath and this was successful.The remainder of the liner expanded as designed and the distal tip opened as designed, further suggesting that the resistance was likely due to patient factors (tortuosity and undersized vessel).Additional potential causes for excessive advancement force were identified and include but are not limited to: insufficient leading edge protection, transcatheter heart valve (thv) crimp outer diameter (od) too large, crimped thv location too distal, flared apices, and inadequate sheath expansion.In the imaging evaluation, the valve appears appropriately crimped on the inflation balloon and the returned valve inflow was pressed up against the distal shoulder of balloon (inside the sheath) suggesting sufficient leading edge protection.In this case, available information suggests that patient factors (undersized vessel and tortuosity) contributed to the event.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.A previous product risk assessment (pra) was performed related to high push force.The pra was assessed for possible re-escalation, but the control limits were not exceeded.Therefore, no corrective or preventative actions are required.This is one of two manufacturer reports being submitted for this case.Please reference manufacturer report no: (b)(4).

Brand Name
EDWARDS ESHEATH INTRODUCER SET
Common Device Name
INTRODUCER, CATHETER
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key15905490
Report Number2015691-2022-09615
Device Sequence Number5200534
Product Code DYB
UDI-Device Identifier00690103193992
UDI-Public(01)00690103193992(17)230804(10)63925944
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K200258
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Study,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/04/2023
Device Model Number916ESA
Device Catalogue Number916ESA
Device Lot Number63925944
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/17/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/09/2022
Supplement Date Received by Manufacturer02/10/2023
Initial Report FDA Received Date12/02/2022
Supplement Report FDA Received Date02/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/04/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown